Alert archive / Massachusetts / Flash Flood Warnings in 2012

Flash Flood Warning 21, NWS Boston/Norton, MA

August 15, 2012Hampden County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this flash flood warning at Aug 15, 2012, 6:24 PM EDT for Hampden County, Hampshire County, Massachusetts. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2012, 6:24 PM EDT (22:24 UTC)
Expired
Aug 15, 2012, 8:55 PM EDT
In force
3 hr
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Flood severity
None

Counties Hampden County, MA, Hampshire County, MA

What was reported inside it

TimeReportWhereRemark
Aug 15, 7:09 PM EDTFLOODLudlow, MACHAPIN STREET CLOSED DUE TO FLOODING.
Aug 15, 7:09 PM EDTFLASH FLOODLudlow, MACHAPIN STREET FLOODED.
Aug 15, 7:12 PM EDTFLOODLudlow, MAINTERSECTION OF EAST AND BIRCH STREETS FLOODED WITH ONE FOOT OF WATER.
Aug 15, 7:15 PM EDTFLOODWestfield, MACAR SUBMERGED IN FLOOD WATERS AT THE INTERSECTION OF EAST MOUNTAIN ROAD AND ROUTE 20.
Aug 15, 7:15 PM EDTFLASH FLOODWestfield, MACAR SUBMERGED IN FLOOD WATERS AT THE INTERSECTION OF EAST MOUNTAIN ROAD AND ROUTE 20.
Aug 15, 7:21 PM EDTFLOODSouthwick, MASECTIONS OF ROUTE 10 FLOODED WITH SIX INCHES OF WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2012-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2012-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

934 
WGUS51 KBOX 152224
FFWBOX
MAC013-015-160115-
/O.NEW.KBOX.FF.W.0021.120815T2224Z-120816T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
624 PM EDT WED AUG 15 2012

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL HAMPDEN COUNTY IN WESTERN MASSACHUSETTS...
  THIS INCLUDES THE CITIES OF...SPRINGFIELD...CHICOPEE...
  SOUTH CENTRAL HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS...

* UNTIL 915 PM EDT

* AT 620 PM EDT...THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL WERE 
  LOCATED NEAR WESTFIELD AND CHICOPEE...AND WERE MOVING SLOWLY EAST
  AT 15 MPH. DOPPLER RAINFALL INDICATES RAINFALL RATES OF 2 INCHES
  PER HOUR.
  
  THIS INCLUDES...BUT IS NOT LIMITED TO...BRICKYARD BROOK...ARM
  BROOK AND POWDERMILL BROOK. SIGNIFICANT URBAN FLASH FLOODING IS
  LIKELY IN WESTFIELD...WEST SPRINGFIELD...AND POSSIBLY SPRINGFIELD.

FLASH FLOODING OF SMALL STREAMS AND URBAN AREAS IS OCCURRING OR
IMMINENT. THOSE NEAR STREAMS AND CREEKS...OR IN AREAS PRONE TO
FLOODING SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. AVOID FLOODED
ROADS. THE WATER MAY BE TOO DEEP TO ALLOW VEHICLES TO CROSS SAFELY...
OR THE ROADWAY MAY BE UNDERMINED. TURN AROUND...DONT DROWN!

&&

LAT...LON 4224 7242 4204 7248 4205 7288 4226 7272

$$

JWD
3 follow-up statements
497 
WGUS71 KBOX 152319
FFSBOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
719 PM EDT WED AUG 15 2012

MAC013-015-160115-
/O.CON.KBOX.FF.W.0021.000000T0000Z-120816T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMPSHIRE MA-HAMPDEN MA-
719 PM EDT WED AUG 15 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
CENTRAL HAMPDEN AND SOUTH CENTRAL HAMPSHIRE COUNTIES...

AT 716 PM EDT...THUNDERSTORMS WITH TORRENTIAL RAIN WERE MOVING 
THROUGH THE PIONEER VALLEY. DOPPLER RADAR ESTIMATES RAINFALL RATES 
AS HIGH AS 2 TO 3 INCHES PER HOUR WITH THESE STORMS.

SIGNIFICANT URBAN FLASH FLOODING IS LIKELY IN WESTFIELD... 
CHICOPEE...WEST SPRINGFIELD AND SPRINGFIELD. FLASH FLOODING IS ALSO 
LIKELY ON BRICKYARD BROOK...ARM BROOK AND POWDERMILL BROOK.

IN WESTFIELD...A CAR WAS STRANDED IN FLOOD WATERS ON EAST MOUNTAIN 
ROAD AT THE INTERSECTION TO ROUTE 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. MOVE TO HIGHER 
GROUND IMMEDIATELY.

TURN AROUND...DONT DROWN!

&&

LAT...LON 4224 7242 4204 7248 4205 7288 4226 7272

$$

JWD
156 
WGUS71 KBOX 160010
FFSBOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
810 PM EDT WED AUG 15 2012

MAC013-015-160115-
/O.CON.KBOX.FF.W.0021.000000T0000Z-120816T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMPSHIRE MA-HAMPDEN MA-
810 PM EDT WED AUG 15 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
CENTRAL HAMPDEN AND SOUTH CENTRAL HAMPSHIRE COUNTIES...

AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO 
TO THREE INCHES OF WATER HAS FALLEN ACROSS CENTRAL HAMPDEN AND SOUTH 
CENTRAL HAMPSHIRE COUNTIES.

URBAN FLASH FLOODING CONTINUES IN WESTFIELD...CHICOPEE...WEST 
SPRINGFIELD AND SPRINGFIELD. FLASH FLOODING MAY ALSO OCCUR ON 
BRICKYARD BROOK...ARM BROOK AND POWDERMILL BROOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4224 7242 4204 7248 4205 7288 4226 7272

$$

DUNTEN
728 
WGUS71 KBOX 160055
FFSBOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
855 PM EDT WED AUG 15 2012

MAC013-015-160103-
/O.CAN.KBOX.FF.W.0021.000000T0000Z-120816T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMPSHIRE MA-HAMPDEN MA-
855 PM EDT WED AUG 15 2012

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL HAMPDEN AND
SOUTH CENTRAL HAMPSHIRE COUNTIES...

THE STORMS RESPONSIBLE FOR THE HEAVY RAIN HAVE DISSIPATED. WE HAVE 
RECEIVED NO FURTHER REPORTS OF LEFTOVER FLOODING AND THUS THE FLASH 
FLOOD WARNING HAS NOW BEEN CANCELLED.

LAT...LON 4224 7242 4204 7248 4205 7288 4226 7272

$$
FIELD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:26 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 15, 3:26 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
326 PM EDT WED AUG 15 2012

.SYNOPSIS...
WEAK LOW PRESSURE AND A FRONTAL SYSTEM WILL BRING SCATTERED SHOWERS
AND THUNDERSTORMS AS IT MOVES ACROSS SOUTHERN NEW ENGLAND
TONIGHT...EXITING THE COAST THU AFTERNOON.  AFTER A BRIEF DRY
SPELL...ANOTHER COLD FRONT MAY BRING ADDITIONAL SCATTERED SHOWERS
AND THUNDERSTORMS LATE FRI INTO THE WEEKEND. HIGH PRESSURE SHOULD
BRING DRY AND COOLER WEATHER TO THE REGION EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
WEAK SHEAR ENVIRONMENT AND MARGINAL MID LEVEL LAPSE RATES ARE
LIMITING CONVECTION THIS AFTERNOON...WITH JUST SCT SHOWERS
DEVELOPING ACROSS INTERIOR NEW ENG.  HOWEVER...AS MID LEVEL
SHORTWAVE OVER W PA/WV APPROACHES TOWARD 00Z...LAPSE RATES AND DEEP
LAYER SHEAR IS FORECAST TO INCREASE WHICH SHOULD ALLOW STORMS TO
BECOME BETTER ORGANIZED WITH INCREASING COVERAGE. WE WILL CONTINUE
WITH LIKELY POPS THIS EVENING.  A SECOND SHORTWAVE FROM THE GT LAKES
MOVES INTO NEW ENG LATE TONIGHT WHICH WILL HELP TO SUSTAIN
CONVECTION ACROSS E NEW ENG OVERNIGHT THROUGH COOLING ALOFT AND
STEEPENING MID LEVEL LAPSE RATES.  500 MB TEMPS DECREASE TO -12 TO
14C BY 12Z AND MODELS MAINTAIN SOME SFC INSTABILITY THROUGH THE
NIGHT...WITH AN INCREASE NOTED OVER THE COASTAL PLAIN TOWARD 12Z
ASSOCD WITH THE SHORTWAVE AND COOLING ALOFT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
MID LEVEL TROF WILL BE OVER NEW ENG AT 12Z THEN IT LIFTS NE DURING
THE DAY.  COLD POOL ALOFT WILL HELP TO DESTABILIZE ATMOSPHERE AS SFC
HEATING TAKES PLACE...WITH CAPES INCREASING TO 1000-1500 J/KG.
EXPECT SCT SHOWERS/TSTMS TO REDEVELOP BY LATE MORNING...ESPECIALLY
FROM S NH THROUGH E MA WHERE BEST INSTABILITY IS LOCATED...THEN
ACTIVITY DECREASING TOWARD MID/LATE AFTERNOON AS THE COLD POOL LIFTS
OUT WITH WARMING TEMPS ALOFT.  WE WILL HAVE CHC POPS CENTRAL AND
EASTERN NEW ENG WITH POPS DECREASING TOWARD CT VALLEY WHERE IT
SHOULD REMAIN DRY.  WE HAVE A MODERATELY SHEARED ENVIRONMENT
THURSDAY WITH 0-6KM SHEAR 30-35 KT SO POTENTIAL EXISTS FOR SOME
STORMS TO BECOME ORGANIZED WITH LOW PROB OF A FEW SEVERE STORMS.
HAIL WOULD BE THE PRIMARY THREAT GIVEN COLD TEMPS ALOFT.  850 MB
TEMPS 14-15C TRANSLATES TO MAXES IN THE LOW TO MID 80S...COOLER
HIGHER TERRAIN. MORE WEIGHT GIVEN TO COOLER BIAS CORRECTED
GUIDANCE AS TRADITIONAL MOS LOOKS A BIT TOO WARM.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
HIGHLIGHTS...

  * COLD FRONT BRINGS MORE SHOWERS/THUNDERSTORMS FRI INTO WEEKEND
  * HIGH PRESSURE/DRY WEATHER RETURNS EARLY NEXT WEEK

OVERVIEW...
MODELS ARE IN BETTER AGREEMENT ON THE SYNOPTIC PATTERN OVER THE LONG
TERM.  OVERALL PATTERN HAS A WEAK UPPER RIDGE MOVING OFFSHORE
THURSDAY NIGHT.  LOW PRESSURE MOVES THROUGH SOUTHEASTERN CANADA
BRINGING A COLD FRONT THROUGH SOUTHERN NEW ENGLAND FRIDAY NIGHT INTO
SATURDAY.  THIS WILL LIKELY BRING SHOWERS AND THUNDERSTORMS TO THE
REGION.  THEN HIGH PRESSURE BUILDS INTO THE REGION EARLY NEXT WEEK
BRINGING DRY WEATHER.

THURSDAY NIGHT AND FRIDAY...WEAK MID LEVEL RIDGE MOVES OFFSHORE
SOUTHERN NEW ENGLAND.  DRY WEATHER EXPECTED WITH GRADUALLY CLEARING
SKIES.  TEMPERATURES SHOULD BE RIGHT AROUND NORMAL.

FRIDAY NIGHT THROUGH SUNDAY...SLOW MOVING COLD FRONT MOVES THROUGH
SOUTHERN NEW ENGLAND BRINGING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS.  SOUTHWESTERLY FLOW INTO THE REGION WILL BRING
TROPICAL MOISTURE INTO THE AREA WITH PWATS 1.75 INCHES TO 2 INCHES
/1.5 TO 2 TIMES NORMAL FOR AUGUST/.  THIS WILL RESULT IN HEAVY
DOWNPOURS WITH ANY SHOWERS AND THUNDERSTORMS THAT DEVELOP.  WILL
KEEP CHANCE POPS IN FOR THIS TIME PERIOD WITH UNCERTAINTY IN TIMING
AND COVERAGE.  TEMPERATURES SHOULD BE RIGHT AROUND OR A COUPLE OF
DEGREES BELOW NORMAL.

MONDAY THROUGH WEDNESDAY...HIGH PRESSURE BUILDS INTO SOUTHERN NEW
ENGLAND BEHIND THE COLD FRONT.  THIS WILL RESULT IN SEASONABLE...DRY
WEATHER.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...MODERATE CONFIDENCE. SCT SHOWERS/TSTMS TO INCREASE IN
COVERAGE ACROSS THE INTERIOR THIS AFTERNOON...THEN MOVING EAST
ACROSS SNE TONIGHT. A PERIOD OF MVFR CONDITIONS EXPECTED IN ANY
STORMS AND PATCHY LATE NIGHT MVFR/IFR FOG POSSIBLE. MAINLY VFR
THU...BUT SCT SHOWERS/TSTMS EXPECTED TO REDEVELOP ESPECIALLY FROM
S NH THROUGH E MA.

KBOS TERMINAL...
MODERATE CONFIDENCE. NOT REALLY A TRUE SEABREEZE THIS AFTERNOON AS
LOW LEVEL FLOW DRIVING SE WINDS. SCT TSTMS POSSIBLE AFTER 20Z AND
MAY LINGER INTO TONIGHT.

KBDL TERMINAL...
MODERATE CONFIDENCE. SCT TSTMS LIKELY THIS AFTERNOON AND POSSIBLY
LINGERING INTO THIS EVENING.

OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...

THU NIGHT THRU MOST OF FRIDAY...HIGH CONFIDENCE OF VFR.
LATE FRIDAY THRU SATURDAY EVENING...MODERATE CONFIDENCE. MOSTLY VFR
BUT AREAS OF MVFR AND EVEN LOCALIZED IFR IN SCT SHOWERS AND TSTMS.
SUNDAY...LOW TO MODERATE CONFIDENCE. VFR EXPECTED W AND NW OF ORH
WHILE POTENTIAL FOR AREAS OF MVFR IN SHOWERS AND ISOLATED EMBEDDED
TSTMS E AND SE OF ORH.

&&

.MARINE...
HIGH CONFIDENCE THROUGH THURSDAY.

LIGHT WINDS LESS THAN 20 KT AND SEAS WELL BELOW 5 FT EXPECTED.  SCT
TSTMS POSSIBLE TONIGHT AND AGAIN DURING THU.

OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...

LIGHT WINDS GENERALLY LESS THAN 20 KT AND SEAS BELOW 5 FT EXPECTED
THRU THE PERIOD. THERE WILL BE A RISK OF TSTMS FROM TIME TO TIME
OVER THE WEEKEND...BEFORE TURNING DRY FOR THE FIRST PART OF NEXT
WEEK. PATCHY FOG POSSIBLE FRI AND SAT NIGHTS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...KJC/RLG
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...RLG
AVIATION...KJC/RLG
MARINE...KJC/RLG
Hazardous weather outlook, Aug 15, 3:30 PM EDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
330 PM EDT WED AUG 15 2012

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-161930-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
330 PM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...
SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE
ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD BE STRONG
WITH THE POTENTIAL FOR STRONG WINDS...HAIL...AND LOCALIZED FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE POTENTIAL EXISTS FOR STRONG THUNDERSTORMS WITH HAIL IN
SOUTHEAST NH...EASTERN MA...AND RHODE ISLAND THU MORNING AND EARLY
AFTERNOON.

A FEW THUNDERSTORMS LATE IN THE AFTERNOON AND EVENING ON BOTH
FRIDAY AND SATURDAY COULD BE STRONG TO SEVERE...WITH DAMAGING
WINDS...LARGE HAIL...AND LOCALIZED HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-161930-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
330 PM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG THUNDERSTORMS TODAY AND TONIGHT COULD PRODUCE
LOCALLY HEAVY DOWNPOURS AND LOCALLY HIGHER WINDS AND SEAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE POTENTIAL EXISTS FOR STRONG THUNDERSTORMS WITH HAIL ACROSS THE
WATERS THU MORNING AND EARLY AFTERNOON.

A FEW THUNDERSTORMS LATE IN THE AFTERNOON AND EVENING ON BOTH
FRIDAY AND SATURDAY COULD BE STRONG TO SEVERE...WITH DAMAGING
WINDS...LARGE HAIL...AND LOCALIZED HEAVY DOWNPOURS..

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 15, 2:24 PM EDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
224 PM EDT WED AUG 15 2012

MAZ002-003-151915-
EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-
224 PM EDT WED AUG 15 2012

...THUNDERSTORM WITH TORRENTIAL RAINFALL IN NORTHWEST
MASSACHUSETTS...

AT 220 PM...A SLOW MOVING THUNDERSTORM PRODUCING RAINFALL RATES OF 1
INCH PER HOUR WAS LOCATED NEAR CONWAY IN FRANKLIN COUNTY. THE STORM
WAS DRIFTING NORTHEAST AT 5 MPH.

THIS STORM WILL PRODUCE MINOR FLOODING AS IT AFFECTS
CONWAY...DEERFIELD...GREENFIELD AND MONTAGUE THROUGH 330 PM.

MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH
AS UNDERPASSES CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4261 7253 4253 7251 4248 7270 4256 7274

JWD
Special weather statement, Aug 15, 5:39 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
539 PM EDT WED AUG 15 2012

CTZ003-MAZ008>011-152245-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-TOLLAND CT-WESTERN HAMPDEN
MA-WESTERN HAMPSHIRE MA-
539 PM EDT WED AUG 15 2012

AT 537 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL 2 MILES NORTHEAST OF MONTGOMERY...OR ABOUT 9 MILES
SOUTHWEST OF NORTHAMPTON...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...SOUTHAMPTON...EASTHAMPTON...
  WESTFIELD...SOUTHWICK...HOLYOKE...WEST SPRINGFIELD...SOUTH
  HADLEY...GRANBY...CHICOPEE...AGAWAM...WILBRAHAM...SPRINGFIELD...
  LUDLOW...LONGMEADOW...EAST LONGMEADOW AND BELCHERTOWN.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4217 7285 4224 7283 4234 7283 4226 7231
      4203 7244 4204 7276 4210 7284 4213 7284

DUNTEN
Special weather statement, Aug 15, 5:43 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
543 PM EDT WED AUG 15 2012

CTZ002-152245-
HARTFORD CT-
543 PM EDT WED AUG 15 2012

...STRONG THUNDERSTORMS WEST OF HARTFORD...

AT 540 PM...THUNDERSTORMS PRODUCING WIND GUSTS TO 40 MPH AND
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WERE LINING UP ACROSS
WESTERN HARTFORD COUNTY NEAR CANTON AND BURLINGTON.

THE LINE OF SLOW MOVING STORMS WILL BRING GUSTY WINDS AND TORRENTIAL
RAINFALL TO CANTON...BURLINGTON...FARMINGTON...AVON AND SIMSBURY
THROUGH 630 PM.

STRONG WINDS MAY BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING
AND PONDING OF WATER IN LOW LYING AREAS CAN ALSO BE EXPECTED. DO NOT
DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4181 7295 4184 7295 4185 7296 4186 7296
      4188 7295 4190 7294 4190 7292 4194 7291
      4198 7275 4183 7272 4175 7300 4180 7301

JWD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:48 AM EDTAreal Flood AdvisoryBOXFranklin, Hampden, Hampshire3 hr
Aug 15, 4:54 AM EDTSpecial Weather StatementBOXFranklin51 min
Aug 15, 5:16 AM EDTSevere Thunderstorm WarningBOXHampden44 min
Aug 15, 5:28 AM EDTAreal Flood AdvisoryBOXFranklin, Hampden, Hampshire, Middlesex, Worcester3 hr
Aug 15, 6:04 AM EDTSpecial Weather StatementBOXWorcester41 min
Aug 15, 6:14 AM EDTSpecial Marine WarningBOX61 min
Aug 15, 6:58 AM EDTAreal Flood AdvisoryBOXBristol, Essex, Middlesex, Norfolk, Plymouth, Suffolk and 1 more113 min
Aug 15, 8:27 AM EDTAreal Flood AdvisoryBOXBarnstable, Bristol, Essex, Middlesex, Norfolk, Plymouth and 1 more93 min
Aug 15, 8:46 AM EDTFlash Flood WarningBOXBristol, Plymouth74 min
Aug 15, 9:15 AM EDTSpecial Marine WarningBOX63 min
Aug 15, 9:41 AM EDTSpecial Weather StatementBOXBarnstable, Dukes64 min
Aug 15, 9:51 AM EDTAreal Flood AdvisoryBOXBarnstable, Bristol, Dukes, Plymouth67 min
Aug 15, 2:24 PM EDTSpecial Weather StatementBOXFranklin51 min
Aug 15, 5:39 PM EDTSpecial Weather StatementBOXHampden66 min
Aug 15, 6:11 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire64 min
Aug 15, 7:14 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire27 min

Nearby

Flash Flood Warnings in Massachusetts, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.